Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Newport/Morehead City, NC

March 6, 2003Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 6, 2003, 2:32 AM EST for Duplin County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 2:32 AM EST (07:32 UTC)
Expired
Mar 6, 2003, 3:15 AM EST
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Duplin County, NC

The radar

The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 060732
SVRMHX
NCC061-060815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
231 AM EST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 315 AM EST

* AT 231 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF WALLACE...OR ABOUT 18
  MILES EAST OF ELIZABETHTOWN...MOVING NORTHEAST AT 25 MPH. NICKEL
  SIZED HAIL IS LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLACE AROUND 245 AM EST
  GREENEVERS AROUND 250 AM EST
  CHINQUAPIN AROUND 300 AM EST

OTHER LOCATIONS IN THE WARNING INCLUDE BEULAVILLE...CYPRESS CREEK...
POTTERS HILL AND ROSE HILL.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3471 7814 3497 7775 3498 7772 3496 7768
          3492 7766 3474 7769

8

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 8:06 PM EST, 6 hours 26 minutes earlier.

Area forecast discussion, Mar 5, 8:06 PM EST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
806 PM EST WED MAR 5 2003

PUBLIC: LARGE AREA OF CONVECTION BACK OVER ALA AND MOVING
INTO WRN GA. SOME LIGHTER SHOWERS OVER WRN NC. DISTANCE
SPEED CALCULATION PUTS THIS ACTIVITY INTO OUR REGION AROUND
09Z...SO WILL CONTINUE LIKELY POPS...BUT UPDATE TO REMOVE
EVENING WORDING AND TIME REFERENCE ACTIVITY AS LATE TONIGHT.
WILL ALSO MAKE APPROPRIATE CHANGES TO CURRENT PUBLIC GRIDS.
CURRENT MIN TEMP FCST LOOKS ON TRACK WITH NO OTHER CHANGES
PLANNED.

MARINE: NO CHGS NEEDED TO WIND GRIDS...BUT WILL TWEAK DOWN
WAVEHEIGHTS FOR THE FIRST PERIOD GIVEN LATEST OBS FROM CMAN/
BUOY SITES.

.MHX...NONE.

FCSTID =  11

MHX  56 72 45 60 /  70 90 10 10
EWN  56 72 44 58 /  70 90 10 10
HSE  54 65 46 55 /  70 90 10 10
PGV  55 68 41 58 /  70 90 10 10

COLLINS
Hazardous weather outlook, Mar 5, 4:50 AM EST, 21 hours 42 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 AM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCAL DOWNPOURS COULD
DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD AND ALONG A COLD FRONT
WHICH WILL CROSS EASTERN NORTH CAROLINA THURSDAY
AFTERNOON...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:13 AM ESTSevere Thunderstorm WarningMHXOnslow32 min
Mar 6, 3:35 AM ESTSevere Thunderstorm WarningMHXCarteret25 min
Mar 6, 4:54 AM ESTSpecial Marine WarningMHX36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.